Alert archive / Arkansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 199, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 17, 2010, 3:50 PM CDT for Cross County, Poinsett County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2010, 3:50 PM CDT (20:50 UTC)
- Expired
- May 17, 2010, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Cross County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:57 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 17, 1:57 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 157 PM CDT MON MAY 17 2010 .UPDATE... ADDED RAIN CHANCES EVERYWHERE BASED ON RECENT DEVELOPMENT OF SHOWERS/STORMS OVER ARKANSAS. ALSO...MENTIONED A FEW STRONG TO PERHAPS SEVERE STORMS EVERYWHERE THROUGH 10 PM. && .DISCUSSION... APPEARS MOISTURE AND LIFT IS GOOD ENOUGH FOR SHOWER/STORM DEVELOPMENT OVER THE AREA THIS AFTERNOON AND DEVELOPMENT HAS BEGUN OVER ARKANSAS. THUS...WENT 20 TO 40 PERCENT RAIN CHANCES THIS AFTERNOON WITH BEST CHANCES WEST OF MEMPHIS AND NORTH OF A JONESBORO ARKANSAS TO HUNTINGDON LINE AND LOWEST CHANCES OVER NORTHEAST MISSISSIPPI. WITH THE AIR BEING UNSTABLE WITH LIFTED INCHES -2 TO -6...ADDITIONAL DEVELOPMENT IS POSSIBLE OVER THE AREA. MENTIONED A FEW STRONG TO PERHAPS SEVERE STORMS IN THE HWO AS THE COMBINATION OF COLD/DRY MID LEVEL AIR AND DECENT INSTABILITY SUPPORT MAINLY A HAIL THREAT. GUSTY WINDS ARE POSSIBLE AS WELL. DOUBT STORMS WILL BE ORGANIZED ENOUGH TO WARRANT A SEVERE THUNDERSTORM WATCH. UPDATED ZONES TO ACCOUNT FOR THESE CHANGES. MBS && .PREV DISCUSSION... /ISSUED 333 AM CDT MON MAY 17 2010/ CURRENTLY...THE RAIN HAS FINALLY MOVED EAST OF THE REGION LEAVING BEHIND A SATURATED GROUND. THIS COMBINED WITH SOME CLEARING AND LIGHT WINDS HAS RESULTED IN SOME DENSE FOG DEVELOPMENT OVER PARTS OF ARKANSAS AND THE MEMPHIS METRO AREA. HAVE ALREADY ISSUED A DENSE FOG ADVISORY THROUGH 8 AM. TODAY...AFTER SOME EARLY MORNING FOG EXPECT A FEW PEAKS OF SUN THIS MORNING AND RAIN FREE CONDITIONS. THE MID LEVEL TROF AXIS WILL SWING THROUGH THIS AFTERNOON. THIS COLD POOL ALOFT WILL CREATE SOME INSTABILITY WITH LIFTED INDEX VALUES OF -2C OF SO. THERE WILL BE A SLIGHT CHANCE/CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON THOUGH MOST PLACES SHOULD STAY DRY. A FEW STORMS COULD BE STRONG WITH SMALL HAIL. TEMPS WILL BE A LITTLE COOLER THAN NORMAL WITH HIGHS GENERALLY IN THE MID TO UPPER 70S...THOUGH EXTREME SOUTHERN PARTS OF THE AREA MAY TOUCH THE LOWER 80S DUE TO A LITTLE MORE SUN. TONIGHT THROUGH WEDNESDAY MORNING...THE PERIOD OF DRY WEATHER HAS SHRUNK FURTHER. EXPECT WEAK HIGH PRESSURE ACROSS THE AREA WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES AND TEMPS SLIGHTLY BELOW NORMAL. WEDNESDAY AFTERNOON THROUGH FRIDAY NIGHT...MODELS ARE COMING INTO AT LEAST SOME SORT OF AGREEMENT FOR THIS NEXT SYSTEM. BY WEDNESDAY AFTERNOON A 500 MB UPPER LOW WILL MOVE INTO THE WESTERN PLAINS. IN RESPONSE A SURFACE LOW WILL DEVELOP OVER THE TEXAS PANHANDLE AND A WARM FRONT WILL START LIFTING NORTH FROM THE WESTERN GULF. SHOWERS AND THUNDERSTORMS WILL PROBABLY START TO BREAK OUT ALONG AND NORTH OF THIS FRONT WEDNESDAY AFTERNOON SO CONTINUED SLIGHT CHANCE POPS OVER THE WESTERN HALF THE MID SOUTH. THE FRONT KEEPS MOVING SLOWLY NORTH TOWARD THE MID SOUTH WEDNESDAY NIGHT WITH CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUING. ON THURSDAY...DEPENDING ON THE MODEL SOLUTION...THE SURFACE LOW TRACKS SOMEWHERE NEAR NORTHERN ARKANSAS WITH THE FRONT SOMEWHERE CLOSE TO THE AREA. HAVE INCREASED POPS A LITTLE FOR THURSDAY. THE LOCATION OF THE FRONT WILL IMPACT TEMPS OBVIOUSLY. THE GFS IS THE MOST AGGRESSIVE MOVING THE FRONT NORTH SO DECIDED TO TEMPER THE MEX NUMBERS A BIT. THE WARM FRONT SHOULD LIFT NORTH OF THE AREA THURSDAY NIGHT AS SURFACE LOW PRESSURE TRACKS INTO THE MID MISSISSIPPI VALLEY AND THEN THE ASSOCIATED COLD FRONT WILL BEGIN TO PUSH INTO THE AREA BY EARLY FRIDAY. BOTTOM LINE RIGHT NOW...THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS LOOKS LIKE THURSDAY THROUGH EARLY FRIDAY WITH POSSIBILITY FOR SEVERE WEATHER SOMETIME DURING THAT TIME FRAME... THOUGH THE THE THREAT IS UNCLEAR AND CONFIDENCE TOO LOW TO MENTION IN THE HWO FOR NOW. WEEKEND...BY FRIDAY NIGHT THE SYSTEM WILL PUSH EAST AND STRONG UPPER RIDING WILL START TO DEVELOP. SURFACE FLOW ALMOST IMMEDIATELY SHIFTS BACK AROUND THE SOUTH. AS A RESULT EXPECT A RETURN TO WARM AND HUMID WEATHER FOR THE WEEKEND WITH HIGHS IN THE UPPER 80S AND LOWS IN THE 60S AND LOWER 70S. THE AIRMASS WILL BE CAPPED FOR THE MOST PART BUT AN AFTERNOON THUNDERSTORM HERE AND THERE IS POSSIBLE. SJM && .AVIATION... 18Z TAF CYCLE. DUE TO PLENTY OF LOW LEVEL MOISTURE WITH RECENT RAINS...CYCLONIC FLOW AT BOTH THE SURFACE AND ALOFT WILL KEEP MVFR CLOUDS AROUND THROUGH THE DAYLIGHT HOURS. HAVE INCLUDED A TEMPO GROUP UNTIL 20Z FOR MEM AND JBR WITH THE EXPECTATION THAT ENOUGH MIXING WILL RAISE CEILINGS AFTER THAT TIME. SOME WEAK GUSTS TO NEAR 20KTS POSSIBLE AS MIXING SHOULD INCREASING THIS AFTERNOON FOR MKL...MEM...AND JBR. SOME SHOWER OR THUNDERSTORM CHANCE THIS AFTERNOON AS WEAK 500MB TROF ROTATES THROUGH THE AREA. THIS WAS MENTIONED IN THE PREVIOUS UPDATED AFD DISCUSSION AT 17Z...HOWEVER WILL NOT MENTION AT 18Z ISSUANCE DUE TO EXPECTED ISOLATED OR SCATTERED COVERAGE. HIGH PRESSURE AND DIMINISHING WINDS ARE EXPECTED FOR TONIGHT. THOUGHT ABOUT FOG FOR TAFS...ESPECIALLY MKL...HOWEVER FOR NOW WITH LOWERING SURFACE DEW POINTS AND WINDS EXPECTED AROUND THE 5KT RANGE HAVE LEFT OUT FOR NOW. BELLES && .PRELIMINARY POINT TEMPS/POPS... MEM 80 58 76 57 / 30 20 0 10 MKL 79 53 74 51 / 20 20 0 10 JBR 77 54 75 54 / 30 20 0 10 TUP 83 57 78 55 / 20 20 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 17, 3:32 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 332 PM CDT MON MAY 17 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-182245- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 332 PM CDT MON MAY 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 10 PM ACROSS THE ENTIRE MIDSOUTH AND FORECAST AREA. HAIL UP TO THE SIZE OF QUARTERS IS THE MAIN HAZARD...THOUGH GUSTY WINDS UP TO 50 MPH ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS...HEAVY RAINFALL...AND FLASH FLOODING ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY AS A LOW PRESSURE SYSTEM INTERACTS AN INCREASINGLY MOIST AND UNSTABLE AIRMASS ACROSS THE MIDSOUTH. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO THE MAIN SEVERE STORM HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS THROUGH 10 PM THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY NIGHT THROUGH FRIDAY. MBS
In the hours before
Local storm report, May 17, 11:09 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 AM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG LYNN 36.01N 91.25W
05/16/2010 LAWRENCE AR BROADCAST MEDIA
POWER LINES DOWN AND A TREE FELL ON A CAR IN SOUTHWEST
LAWRENCE COUNTY.
0535 PM TORNADO 6 W STEELE 36.08N 89.95W
05/16/2010 PEMISCOT MO TRAINED SPOTTER
CONFIRMED TOUCHDOWN OF A LANDSPOUT.
0545 PM TORNADO STEELE 36.08N 89.85W
05/16/2010 PEMISCOT MO LAW ENFORCEMENT
LANDSPOUTS WERE REPORTED IN STEELE AND THROUGHOUT
PEMISCOT COUNTY.
0555 PM TSTM WND DMG 4 W ELAINE 34.31N 90.92W
05/16/2010 PHILLIPS AR POST OFFICE
POWER POLES DOWNED BY STRONG WINDS OFF OF HIGHWAY 20.
0610 PM TORNADO STEELE 36.08N 89.85W
05/16/2010 PEMISCOT MO LAW ENFORCEMENT
LANDSPOUTS WERE REPORTED IN STEELE AND THROUGHOUT
PEMISCOT COUNTY.
0613 PM TSTM WND DMG 3 NE HORNERSVILLE 36.07N 90.08W
05/16/2010 DUNKLIN MO LAW ENFORCEMENT
SEVERE DAMAGE TO FARM EQUIPMENT ON COUNTY ROAD 735 JUST
WEST OF HIGHWAY CC NEAR RIVES AREA. POSSIBLE LANDSPOUT.
0635 PM TSTM WND DMG 6 SSE KENNETT 36.16N 90.01W
05/16/2010 DUNKLIN MO AMATEUR RADIO
A TOOL SHED WAS DESTROYED ON COUNTY ROAD 721 IN DUNKLIN
COUNTY. POSSIBLE LANDSPOUT.
0640 PM TSTM WND DMG FORREST CITY 35.01N 90.79W
05/16/2010 ST. FRANCIS AR LAW ENFORCEMENT
ONE TREE DOWN ON HIGHWAY 284 BLOCKING THE ROAD.
0640 PM TSTM WND DMG COAHOMA 34.37N 90.52W
05/16/2010 COAHOMA MS PUBLIC
TREES AND POWER LINES DOWNED BY HIGH WINDS.
0643 PM HAIL BLYTHEVILLE 35.93N 89.92W
05/16/2010 E0.88 INCH MISSISSIPPI AR AMATEUR RADIO
0715 PM TSTM WND DMG CRENSHAW 34.50N 90.19W
05/16/2010 PANOLA MS POST OFFICE
TREES AND POWER LINES DOWN IN THE SOUTH PART OF TOWN.
0748 PM FLASH FLOOD OBION 36.26N 89.19W
05/16/2010 OBION TN LAW ENFORCEMENT
3 INCHES OF WATER COVERING PALESTINE STREET AND HURT
STREET.
0753 PM HAIL 18 SW OXFORD 34.18N 89.75W
05/16/2010 E0.88 INCH PANOLA MS AMATEUR RADIO
0805 PM TSTM WND DMG 3 E WATER VALLEY 34.16N 89.58W
05/16/2010 YALOBUSHA MS EMERGENCY MNGR
POWER LINES DOWN ON HIGHWAY 315.
0846 PM HAIL TULA 34.23N 89.37W
05/16/2010 E0.88 INCH LAFAYETTE MS TRAINED SPOTTER
0851 PM FLASH FLOOD OXFORD 34.36N 89.53W
05/16/2010 LAFAYETTE MS AMATEUR RADIO
CARS STALLED IN WATER IN DOWNTOWN OXFORD.
0855 PM FLASH FLOOD DYER 36.07N 88.99W
05/16/2010 GIBSON TN EMERGENCY MNGR
HIGHWAY 77 IN DYER IS FLOODED.
0910 PM FLASH FLOOD DYER 36.07N 88.99W
05/16/2010 GIBSON TN EMERGENCY MNGR
FLOODING IS OCCURRING ON OLD DYER TRENTON ROAD.
0940 PM FLASH FLOOD OXFORD 34.36N 89.53W
05/16/2010 LAFAYETTE MS EMERGENCY MNGR
3 TO 4 FEET OF WATER OVER VARIOUS ROADS THROUGHOUT
OXFORD. SEVERAL HOUSES ARE FLOODED. CHANDLER ROAD IS
COVERED WITH 3 FEET OF WATER.
1000 PM FLASH FLOOD 2 SW SAMBURG 36.36N 89.38W
05/16/2010 OBION TN TRAINED SPOTTER
HIGHWAY 22/21 CLOSED DUE TO RESIDUAL FLOOD WATERS.
&&
MBSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:04 PM CDT | Flash Flood Warning | MEG | Dyer, Gibson, Lake, Obion, Weakley | 116 min |
| May 16, 8:58 PM CDT | Flash Flood Warning | MEG | Hardeman, McNairy | 3 hr |
| May 16, 9:12 PM CDT | Areal Flood Advisory | MEG | Carroll, Chester, Decatur, Gibson, Hardin, Henderson and 3 more | 2 hr |
| May 17, 2:48 AM CDT | Dense Fog Advisory | MEG | Carroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more | 6 hr |
| May 17, 3:38 PM CDT | Flash Flood Warning | MEG | Decatur | 3 hr |
| May 17, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Obion | 46 min |
| May 17, 4:58 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 32 min |
| May 17, 5:00 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson | 45 min |
| May 17, 5:33 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Decatur, Henderson, Madison | 57 min |
| May 17, 5:37 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake | 38 min |
| May 17, 5:41 PM CDT | Tornado Warning | MEG | Carroll, Henderson | 26 min |
| May 17, 6:12 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Hardin, Henderson | 37 min |
| May 16, 7:28 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tallahatchie, Tunica, Yalobusha | 47 min |
| May 16, 7:55 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Pontotoc, Yalobusha | 50 min |
| May 16, 8:51 PM CDT | Flash Flood Warning | MEG | Lafayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.